Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 24, 2015, 5:09 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2015, 5:09 PM CDT (22:09 UTC)
- Expired
- Mar 24, 2015, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 25 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 5:15 PM CDT | HAIL 0.75 | 1 S Holden, MO | NICKEL TO DIME SIZED HAIL |
| Mar 24, 5:22 PM CDT | HAIL 1 | 5 E Pittsville, MO | |
| Mar 24, 5:22 PM CDT | HAIL 1.75 | Pittsville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 626 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
955
WUUS53 KEAX 242209
SVREAX
MOC101-107-242245-
/O.NEW.KEAX.SV.W.0003.150324T2209Z-150324T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 PM CDT TUE MAR 24 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
SOUTH CENTRAL LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 545 PM CDT
* AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF HOLDEN...AND MOVING NORTHEAST AT 60 MPH.
AT 442 PM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL WEST
OF BUTLER.
AT 445 PM...LOCAL MEDIA RELAYED A REPORT OF GOLF BALL SIZE HAIL IN
ADRIAN.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOLDEN...ODESSA...KINGSVILLE...CENTERVIEW...PITTSVILLE...LAKE
LAFAYETTE AND FAYETTEVILLE.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 38 AND 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 9413 3871 9413 3906 9393 3888 9358
3862 9398
TIME...MOT...LOC 2208Z 218DEG 50KT 3869 9403
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON/WELSH2 follow-up statements
171
WWUS53 KEAX 242219
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT TUE MAR 24 2015
MOC101-107-242245-
/O.CON.KEAX.SV.W.0003.000000T0000Z-150324T2245Z/
JOHNSON MO-LAFAYETTE MO-
519 PM CDT TUE MAR 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
LAFAYETTE AND NORTH CENTRAL JOHNSON COUNTIES IN WEST CENTRAL MISSOURI
UNTIL 545 PM CDT...
AT 505 PM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 5
MILES NORTH OF GARDEN CITY.
AT 515 PM...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL 1 MILE
SOUTH OF HOLDEN.
AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
HOLDEN...AND MOVING NORTHEAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 41 AND 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 9398 3877 9406 3904 9388 3891 9364
TIME...MOT...LOC 2219Z 221DEG 56KT 3882 9392
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON814
WWUS53 KEAX 242226
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 PM CDT TUE MAR 24 2015
MOC101-107-242245-
/O.CON.KEAX.SV.W.0003.000000T0000Z-150324T2245Z/
JOHNSON MO-LAFAYETTE MO-
526 PM CDT TUE MAR 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
LAFAYETTE AND NORTH CENTRAL JOHNSON COUNTIES IN WEST CENTRAL MISSOURI
UNTIL 545 PM CDT...
AT 505 PM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 5
MILES NORTH OF GARDEN CITY.
AT 515 PM...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL 1 MILE
SOUTH OF HOLDEN.
AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
ODESSA...AND MOVING NORTHEAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3879 9388 3886 9393 3904 9388 3891 9364
TIME...MOT...LOC 2226Z 221DEG 56KT 3889 9387
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON/WELSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:03 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 24, 3:03 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 303 PM CDT Tue Mar 24 2015 .SHORT TERM...(This Evening through Wednesday Night) Issued at 303 PM CDT TUE MAR 24 2015 Surface analysis and satellite imagery show the surface low moving into southeastern Kansas. A warm front is evident from the surface low into far southern Linn County, KS to Bates County, MO and just south of Clinton, MO. This warm front, and points just north of it, is the main area of concern for severe weather in our area as the strong upper shortwave trough approaches the area. This wave will provide ample forcing for ascent and an increase in convection is expected between 20Z and 22Z. Storms that form near, or are able to tap into the backed surface winds along the warm front may have a bit greater threat of tornadoes. Otherwise, steep mid-level lapse rates, approaching 9C, in the presence of strong shear, 50 to 60 kts 0-6km, will lead to a large hail threat. The main limiting factor will be just how unstable the atmosphere may get and how far north any instability may build. Forecast sounding as well as instability plots suggest we may build up to about 1000 J/kg of elevated CAPE in our far southern forecast area. This will be supportive of large hail across our far southern area. Damaging winds may also be a concern given the strong wind fields associated with this system. Convection should rapidly move eastward through late afternoon & evening hours with the threat of severe weather diminishing substantially in the 00Z to 03Z time frame. The surface low and associated cold front should be well east of the forecast area by that time. So our window of opportunity for severe storms will be fairly short and confined to mainly our far southern counties. Wednesday & Thursday: Models continue to indicate a good chance for precipitation Wednesday and Wednesday night. However, they have trended further south and any precipitation we'll see should be in a post frontal environment. As such, instability will be very low and the resultant threat of any severe weather is likewise, very low. But decent ascent ahead of positively tilted trough and strong frontogenesis should allow for an increase in precipitation during the afternoon and overnight hours. So have increased PoPs but also pushed any thunder mention to the south of the forecast area. Any lingering lgt shwr activity should come to an end by sunrise Thursday with dry and cool conditions expected through the remainder of the day. With cold air advection dominating through the day...high temps will only range from the upper 40s to low 50s. .LONG TERM...(Thursday through Tuesday) Issued at 303 PM CDT TUE MAR 24 2015 Well below normal conditions expected at the start of the period as Canadian high pressure will dominate the weather pattern. Quick disturbance dropping south in northwest flow aloft may lead to a RA/SN mix early Saturday morning with activity quickly coming to an end shortly after sunrise. After a relatively cool Saturday (upper 40s to low 50s)...warm air advection will get underway early Sunday morning as disturbance well to our north lifts a weak warm front through the area. Meanwhile...shwr coverage may increase later in the day across our eastern zones out ahead of a cold front which is expected to pass across the region through the day. Meanwhile...much of the area will briefly edge into the warm sector prior to the cold front which should allow temps to warm into the lower to middle 60s on Sunday. Models begin to diverge heading into the beginning stages of next week as disagreements exist on track/position of a southern stream upper disturbance. From this vantage point...a period of unsettled weather may be in store for portions of the area heading into early to middle next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1214 PM CDT TUE MAR 24 2015 Afternoon rain showers with nearby convective activity expected along a frontal boundary which will push through around 22Z. The associated precip should move through fairly quickly, though IFR ceilings will have an impact prior to the frontal passage. Areas most favorable for thunderstorm development remain to the south of the terminals, though an isolated thunderstorm over the area cannot be ruled out. After the activity moves eastward, will see clearing sky conditions until mid-level clouds on the back side of the system cross over Wednesday morning. Also, MVFR fog development overnight is possible with a moist surface in place, coupled with clearing sky conditions. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...CDB LONG TERM...32 AVIATION...Welsh
Hazardous weather outlook, Mar 24, 11:57 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1157 AM CDT TUE MAR 24 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251700- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1157 AM CDT TUE MAR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE OF A COLD FRONT THAT WILL BE MOVING ACROSS THE AREA. AS STORMS DEVELOP...SOME MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE BEST POTENTIAL FOR ORGANIZED SEVERE STORMS WILL BE SOUTH OF THE ROUTE 50 CORRIDOR. STORM CHANCES WILL GRADUALLY COME TO AN END BY MID EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Local storm report, Mar 24, 4:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 PM CDT TUE MAR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL W BUTLER 38.26N 94.33W
03/24/2015 M1.00 INCH BATES MO TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL FALLING, MOSTLY QUARTER SIZE.
&&
ADOLPHSONLocal storm report, Mar 24, 4:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 PM CDT TUE MAR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL ADRIAN 38.40N 94.35W
03/24/2015 E1.00 INCH BATES MO BROADCAST MEDIA
HAIL COVERING I-49 NEAR ADRIAN.
&&
ADOLPHSONSpecial weather statement, Mar 24, 4:52 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 PM CDT TUE MAR 24 2015
KSZ025-242215-
ATCHISON KS-
452 PM CDT TUE MAR 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 515 PM
CDT...
AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTONVILLE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ATCHISON...LANCASTER...FARMINGTON AND CUMMINGS.
LAT...LON 3965 9516 3965 9512 3962 9510 3962 9508
3958 9506 3958 9510 3956 9511 3954 9511
3950 9505 3947 9504 3945 9500 3943 9499
3942 9538 3952 9547
TIME...MOT...LOC 2152Z 245DEG 26KT 3947 9531
GITROSpecial weather statement, Mar 24, 4:58 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT TUE MAR 24 2015
KSZ025-102-242245-
ATCHISON KS-DONIPHAN KS-
458 PM CDT TUE MAR 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN AND NORTHERN ATCHISON
COUNTIES UNTIL 545 PM CDT...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENTON...OR 12 MILES NORTHWEST OF
ATCHISON...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TROY...WATHENA...ELWOOD...SEVERANCE...BENDENA AND DONIPHAN.
LAT...LON 3966 9534 3975 9534 3990 9498 3989 9493
3986 9494 3984 9489 3981 9488 3979 9493
3977 9493 3976 9492 3977 9487 3973 9487
3973 9491 3975 9495 3969 9497 3967 9502
3965 9504 3957 9534 3966 9538
TIME...MOT...LOC 2158Z 243DEG 44KT 3969 9524
GITROLocal storm report, Mar 24, 5:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT TUE MAR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL ADRIAN 38.40N 94.35W
03/24/2015 E1.75 INCH BATES MO LAW ENFORCEMENT
&&
ADOLPHSONLocal storm report, Mar 24, 5:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 PM CDT TUE MAR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 N GARDEN CITY 38.63N 94.19W
03/24/2015 M1.00 INCH CASS MO TRAINED SPOTTER
QUARTER SIZE HAIL FALLING
&&
KBRONISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 11:27 PM CDT | Special Weather Statement | EAX | Clinton | 33 min |
| Mar 24, 12:17 AM CDT | Special Weather Statement | EAX | Platte | 28 min |
| Mar 24, 4:13 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 47 min |
| Mar 24, 4:42 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 33 min |
| Mar 24, 5:25 PM CDT | Special Weather Statement | EAX | Andrew | 35 min |
| Mar 24, 5:33 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 27 min |
| Mar 24, 5:43 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 32 min |
| Mar 24, 5:53 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Saline | 25 min |
| Mar 24, 6:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 23 min |
| Mar 24, 6:43 PM CDT | Special Weather Statement | EAX | Howard | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.